Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 55, NWS Dodge City, KS

May 8, 2006Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 8, 2006, 11:07 PM CDT for Ford County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2006, 11:07 PM CDT (04:07 UTC)
Expired
May 8, 2006, 11:45 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 19 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 11:22 PM CDTHAIL 0.883 Ne Ford, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 4:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1332 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 090408
SVRDDC
KSC057-090445-
/O.NEW.KDDC.SV.W.0055.060509T0407Z-060509T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1107 PM CDT MON MAY 8 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1145 PM CDT

* AT 1103 PM CDT...TRAINED WEATHER SPOTTERS REPORTED AND DOPPLER 
  RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER 
  SIZE HAIL.  THIS STORM WAS LOCATED 7 MILES WEST OF FORD...
  AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHEASTERN FORD COUNTY...
  FORD...
  BUCKLIN...

THIS INCLUDES HIGHWAY 54 BETWEEN MILE MARKERS 80 AND 92.

THIS WARNING REPLACES THE TORNADO WARNING WHICH WAS PREVIOUSLY IN 
EFFECT FOR WESTERN FORD COUNTY.  A TORNADO WARNING IS NO LONGER IN EFFECT.

THIS STORM NO LONGER POSES AN IMMEDIATE THREAT FOR A TORNADO.  TORNADOS CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3772 9995 3755 9996 3747 9957 3780 9957

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 090419
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1118 PM CDT MON MAY 8 2006

KSC057-090445-
/O.CON.KDDC.SV.W.0055.000000T0000Z-060509T0445Z/
FORD KS-
1118 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHEASTERN FORD COUNTY...

AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR FORD...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUCKLIN
AND WINDHORST

THIS INCLUDES HIGHWAY 54 BETWEEN MILE MARKERS 80 AND 91.

RADAR INDICATES THAT LOW LEVEL ROTATION IS BEGINNING TO INCREASE AGAIN WITH
THIS SUPERCELL STORM.  A NEW TORNADO WARNING MAY BE REQUIRED SOON. IF A TORNADO 
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3772 9995 3755 9996 3747 9957 3780 9957

$$

UMSCHEID
000 
WWUS53 KDDC 090448
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 PM CDT MON MAY 8 2006

KSC057-090458-
/O.EXP.KDDC.SV.W.0055.000000T0000Z-060509T0445Z/
FORD KS-
1148 PM CDT MON MAY 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD COUNTY
EXPIRED AT 1145 PM CDT...

THE STORM THAT PROMPTED THE WARNING CONTINUED TO MOVE OUT OF 
FORD COUNTY.  NO ADDITIONAL SEVERE WEATHER IS EXPECTED WITH THIS STORM.

LAT...LON 3772 9995 3755 9996 3747 9957 3780 9957

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:23 PM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, May 8, 3:23 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT MON MAY 8 2006

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGES WILL BE TSTORM CHANCES THRU TUESDAY NIGHT.

THE SURFACE MAP THIS AFTERNOON SHOWS A WEAK LEE TROF/DRYLINE OVER
FAR WESTERN KANSAS INTERSECTING WITH A COLD FRONT OVER THE
NORTHWEST PART OF THE STATE. WITH THE BEST CONVERGENCE LOCATED
THERE, SOME STORMS HAVE BEGUN TO POP. THE THETA-E RIDGE EXTENDS
FROM THE EASTERN OK PANHANDLE NORTHEAST TO HAYS. AS THIS AND OTHER
ACTIVITY THAT MAY DEVELOP ALONG THE LEE TROF AND COLD FRONT MOVES
EAST INTO THE INSTABILITY SOME SEVERE THUNDERSTORMS WILL LIKELY
ERUPT. THERE IS ENUF SHEAR GIVEN THE 2000-3000 JOULES OF CAPE TO
PROMOTE SUPERCELL STRUCTURES EARLY ON, WITH ACTIVITY LIKELY
CONGEALING INTO AN MCS DURING THE EVENING ACROSS CENTRAL KS.
TORNADO THREAT LOOKS MINIMAL GIVEN THE WEAK 0-1KM SHEAR. THE SHEAR
MAY INCREASE AS THE EVENING PROGRESSES HOWEVER AS THE LLJ
STRENGTHENS IF THE STORMS CAN STAY DISCRETE.

THE COLD FRONT SHOULD CONTINUE SOUTH OVERNIGHT AS THE MCS MOVES
EAST ACROSS THE REMAINDER OF THE STATE. BY TUESDAY AFTERNOON THE
FRONT SHOULD BE LOCATED FROM SE COLORADO ACROSS THE OK/TX
PANHANDLES INTO NORTHERN OKLAHOMA. MOIST UPSLOPE FLOW AND LIFT
FROM AN APPROACHING S/W TROF ACROSS SOUTHEAST CO WILL LIKELY
IGNITE CONVECTION OVER THE HIGH TERRAIN AND CONGEAL INTO AN MCS
THAT WILL MOVE ESE OVERNIGHT NEAR THE OK/KS BORDER. THE MODELS ALL
SEEM TO SHOW THIS SIGNAL SO HAVE INCREASED POPS TO LIKELY ALONG
THE BORDER, TAPERING IT OFF TO SLGT CHC AT HAYS. OTHER STORMS MAY
DEVELOP ALONG THE FRONT BUT MAY BE SOUTH OF THE BORDER DEPENDING
ON WHERE THE FRONT STALLS.

A REINFORCING SHOT OF COOLER AIR PLOWS THROUGH ON WEDNESDAY AS A
SIGNIFICANT PIECE OF ENERGY DIVES SOUTHEAST THRU THE PLAINS TO
EVENTUALLY CARVE OUT A DEEP TROF OVER THE GREAT LAKES AND MID
MISSISSIPPI VALLEY. WITH COLD AIR ALOFT LAPSE RATES SHOULD REMAIN
STEEP ENUF FOR SOME SHOWER ACTIVITY AND POSSIBLY SOME THUNDER.
WILL THEREFORE LEAVE SMALL POPS IN THE FORECAST.

HIGHS WILL BE TRENDING LOWER THRU THE PERIOD, WITH LOW TO MID 70S
ON TUESDAY AND MID TO UPPER 60S FOR WEDNESDAY. LOWS WILL BE
GENERALLY IN THE 50S.

DAYS 3-7...

AGAIN TODAY THE EXTENDED MODELS ARE FAIRLY CONGRUENT THROUGH ABOUT
144 HOURS. THE SCENARIO IS TO BRING A ANOTHER PACIFIC WAVE DOWN THE
PATTERN WEDNESDAY NIGHT WITH THE POLAR FRONT ENDING UP ALONG THE
GULF COAST STATES BY THURSDAY AND FRIDAY. ANOTHER WAVE OR TWO IS
FORECAST THROUGH THE REGION OVER THE COMING WEEKEND AND HAVE LEFT
SOME POPS IN FOR THAT EVENTUALITY AS WELL. OTHERWISE, HAVE MADE
LITTLE OR NO CHANGES TO THE GOING GRIDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  73  53  66 /  30  20  40  20
GCK  53  71  50  65 /  30  20  40  20
EHA  53  72  50  65 /  20  30  60  20
LBL  54  72  52  66 /  20  30  60  20
HYS  55  73  50  66 /  50  10  20  20
P28  60  76  56  67 /  40  20  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN27/08
LACY/JOHNSON
Hazardous weather outlook, May 8, 12:43 PM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1243 PM CDT MON MAY 8 2006

KSZ030-031-043>046-061>066-074>081-084>090-091000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1243 PM CDT (1143 AM MDT) MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AT 1243 PM CDT (1145 AM MDT) MOIST AND UNSTABLE CONDITIONS CONTINUED
TO DEVELOP ROUGHLY IN THE AREA BOUNDED BY A LINE FROM DODGE CITY TO
HAYS...GREAT BEND...PRATT...AND BACK TO DODGE CITY. THIS AREA LOOKS
TO BE WHERE OUR FIRST CONVECTIVE UPDRAFTS WILL FORM BY AROUND 4 PM
CDT THIS AFTERNOON. SHOWERS AND THUNDERSTORMS THAT DEVELOP IN THIS
AREA WILL MOVE OFF TO THE EAST AND NORTHEAST. VERTICAL WIND
PROFILES INDICATE THAT A FEW OF THEM COULD BECOME SEVERE WITH THE
MAIN DANGER BEING FROM LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN AND NEAR THE AREA MENTIONED
ABOVE.

JOHNSON

In the hours before

Local storm report, May 8, 9:38 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 W KALVESTA            38.05N 100.30W
05/08/2006  E0.88 INCH       FINNEY             KS   TRAINED SPOTTER

0840 PM     HAIL             19 WSW JETMORE          37.98N 100.22W
05/08/2006  E0.75 INCH       HODGEMAN           KS   TRAINED SPOTTER

&&

UMSCHEID
Special weather statement, May 8, 10:01 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1001 PM CDT MON MAY 8 2006

KSZ077-078-090345-
FORD-GRAY-
1001 PM CDT MON MAY 8 2006

...SIGNIFICANT WEATHER ADVISORY FOR FORD AND GRAY COUNTIES...

AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CIMARRON...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

AT 950 PM CDT...DIME SIZE HAIL WAS REPORTED 4 MILES SOUTH OF INGALLS.

RESIDENTS IN EASTERN GRAY AND NORTHWESTERN FORD COUNTIES...INCLUDING
THE CITIES OF CIMARRON...HOWELL AND DODGE CITY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3789 10039 3765 10041 3758 9981 3791 9987

UMSCHEID
Local storm report, May 8, 10:04 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             5 S INGALLS             37.76N 100.45W
05/08/2006  E0.75 INCH       GRAY               KS   TRAINED SPOTTER

&&

BURKE
Local storm report, May 8, 10:33 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1033 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             8 NE MONTEZUMA          37.68N 100.34W
05/08/2006  E0.75 INCH       GRAY               KS   TRAINED SPOTTER

1018 PM     HAIL             6 S CIMARRON            37.72N 100.35W
05/08/2006  E0.75 INCH       GRAY               KS   LAW ENFORCEMENT

&&

BURKE
Local storm report, May 8, 10:41 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             3 N ENSIGN              37.70N 100.23W
05/08/2006  E1.75 INCH       GRAY               KS   TRAINED SPOTTER

&&

MGERARD
Local storm report, May 8, 11:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             8 N JETMORE             38.20N 99.89W
05/08/2006  E1.00 INCH       HODGEMAN           KS   TRAINED SPOTTER

&&

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:14 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny46 min
May 8, 7:24 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott51 min
May 8, 7:45 PM CDTSevere Thunderstorm WarningDDCNess30 min
May 8, 7:56 PM CDTSevere Thunderstorm WarningDDCFinney, Gray38 min
May 8, 8:02 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman43 min
May 8, 8:31 PM CDTSevere Thunderstorm WarningDDCHodgeman29 min
May 8, 8:38 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman37 min
May 8, 8:54 PM CDTSevere Thunderstorm WarningDDCFord30 min
May 8, 10:01 PM CDTSpecial Weather StatementDDCFord44 min
May 8, 10:10 PM CDTSevere Thunderstorm WarningDDCFord, Gray50 min
May 8, 10:29 PM CDTTornado WarningDDCFord46 min
May 8, 10:51 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman39 min
May 8, 11:31 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee44 min
May 8, 11:34 PM CDTSevere Thunderstorm WarningDDCKiowa41 min
May 8, 11:57 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
May 9, 12:15 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford45 min
May 9, 12:15 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa45 min
May 9, 12:25 AM CDTSevere Thunderstorm WarningDDCFord65 min
May 9, 12:57 AM CDTSevere Thunderstorm WarningDDCEdwards33 min
May 9, 1:19 AM CDTSpecial Weather StatementDDCEdwards, Kiowa56 min
May 9, 1:27 AM CDTSpecial Weather StatementDDCFord33 min
May 9, 1:33 AM CDTSevere Thunderstorm WarningDDCPratt, Stafford27 min
May 9, 1:55 AM CDTSevere Thunderstorm WarningDDCComanche, Kiowa50 min
May 9, 2:48 AM CDTSpecial Weather StatementDDCPratt57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.